question-icon

What Causes Loss Of Hearing In The Right Ear While On Augmentin?

default
Posted on Fri, 3 Nov 2017
Question: I got the flu shot 2 weeks ago and started feeling flu symptoms and lost my hearing in my right ear. Was started on Augmentin generic last Monday, 10/2/17. Still no hearing in right ear. Went back to doctor 10/6/17 and demanded an explanation as this never happened before with flu shot or with a sinus infection. She took an xray of the sinuses and said everything looks normal. Asked me to continue Augmentin and also gave me antibiotic eardrops. I told her I tried the ear plunger squirting heated water with salt in my ear. Did nothing. Im on day 6 of the antiobiotic and worried what else to do.
doctor
Answered by Dr. Priyanka Aggarwal (53 minutes later)
Brief Answer:
Hearing loss

Detailed Answer:
Hi
Welcome to Healthcare Magic and thanks for putting up the query
Sudden Hearing loss in your case can be due to eustachian tube blockage caused by flu or wax being clogged up.
You should get your ears examined by an Ent specialist and get a pure tone audiometry done to see the possible cause and type and amount of hearing loss.
The further management will depend on the test results.
Avoid any ear phones usage or excessive XXXXXXX use.

Any further questions are always welcome.
Take care
Thanks and regards
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
default
Follow up: Dr. Priyanka Aggarwal (20 minutes later)
I had pure tone audiometry done 5 months ago and I had no wax buildup and the doctor said I could hear a mouse walking on cotton. I never had this before and it only happened after the flu shot. Is there an ingredient in the flu vaccine that causes hearing loss? I feel like there is water in my ear but 6 days of antiobiotics has done nothing to regain hearing in my right ear. I never use ear phones. Yes I will have to go to an ENT. I do not find your answer very satisfactory. What would you do for medicine?
doctor
Answered by Dr. Priyanka Aggarwal (26 hours later)
Brief Answer:
Eustachian tube blockage

Detailed Answer:
Hi
Thanks for the information.
The hearing loss in your case is probably due to eustachian tube blockage caused by flu symptoms as a result of vaccine. The flu vaccine itself doesn't have any constituent that can cause hearing loss.
After a flu vaccine there is a mild flu reaction that may cause hearing difficulty due to eustachian tube blockage. This should invariably settle down; antibiotics is not always necessary.
My advice is you should take a combination of levocetrizine plus pseudoephedrine twice daily and steam inhalation for 5 days. use xylometazoline nasal drops three times a day.
I hope my advice proves helpful to you.
You are always welcome with any questions.
All the medicine prescribed by me will be available only on prescription.
wishing you a speedy recovery.
Thanks and regards
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Priyanka Aggarwal

ENT Specialist

Practicing since :2008

Answered : 1394 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Causes Loss Of Hearing In The Right Ear While On Augmentin?

Brief Answer: Hearing loss Detailed Answer: Hi Welcome to Healthcare Magic and thanks for putting up the query Sudden Hearing loss in your case can be due to eustachian tube blockage caused by flu or wax being clogged up. You should get your ears examined by an Ent specialist and get a pure tone audiometry done to see the possible cause and type and amount of hearing loss. The further management will depend on the test results. Avoid any ear phones usage or excessive XXXXXXX use. Any further questions are always welcome. Take care Thanks and regards